Birth control pills, also called oral contraceptives, are prescription medicines used to prevent pregnancy. Birth control pill overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.
This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Most birth control pills contain one of the following combinations of estrogen and progestin hormones:
- Ethynodiol diacetate and ethinyl estradiol
- Ethynodiol diacetate and mestranol
- Levonorgestrel and ethinyl estradiol
- Norethindrone acetate and ethinyl estradiol
- Norethindrone and ethinyl estradiol
- Mestranol and norethindrone
- Mestranol and norethynodrel
- Norgestrel and ethinyl estradiol
These birth control pills contain progestin only:
Other birth control pills may also contain these ingredients.
Here are several birth control medicines, with their brand names in parentheses:
- Ethinyl estradiol and ethynodiol diacetate (Demulen)
- Mestranol and ethynodiol diacetate (Ovulen)
- Levonorgestrel and ethinyl estradiol (Nordette, Tri-Levlen, Triphasil)
- Norethindrone (Micronor, Nor-Q.D.)
- Norethindrone acetate and ethinyl estradiol (Loestrin, Norlestrin)
- Norethindrone and ethinyl estradiol (Brevicon, Ortho-Novum 1/35, Modicon, Ortho-Novum 7/7/7, Ovcon)
- Mestranol and norethindrone (Ortho-Novum 1/50)
- Mestranol and norethynodrel (Enovid)
- Norgestrel (Ovrette)
- Norgestrel and ethinyl estradiol (Lo Ovral, Ovral)
Other birth control pills may also be available.
Symptoms of an overdose of birth control pills include:
- Breast tenderness
- Discolored urine
- Heavy vaginal bleeding (2 to 7 days after the overdose)
- Emotional changes
- Nausea and vomiting
Seek medical help right away, and call poison control. Do NOT make the person throw up unless poison control or a health care provider tells you to.
Stop using the birth control pills and use other methods to prevent pregnancy, if desired. The overdose is NOT likely to be life-threatening.
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- The name of the medicine (ingredients and strength, if known)
- When it was swallowed
- The amount swallowed
- If the medicine was prescribed for the person
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
A trip to the emergency room (ER) will probably not be necessary. If you do go, take the container with you to the hospital, if possible.
If an ER visit is needed, the provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. The person may receive:
- Activated charcoal (in extreme cases)
- Blood and urine tests
- Medicines to treat symptoms
Serious symptoms are very unlikely.
Kester M, Karpa KD, Vrana KE. Endocrine pharmacology. In: Kester M, Karpa KD, Vrana KE, eds. Elsevier's Integrated Review Pharmacology. 2nd ed. Philadelphia, PA: Elsevier Saunders; 2012:chap 12.
Nikkanen HE, Shannon MW. Endocrine toxicology. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Elsevier Saunders; 2007:chap 16.
Update Date 7/11/2015
Updated by: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.